Stavudine (Zerit): increased risk of potentially severe adverse effects
- Medicines and Healthcare products Regulatory Agency
- 4 April 2011
- Therapeutic area:
- Infectious disease
Stavudine should only be used when there are no appropriate alternatives, and for the shortest possible time.
Article date: April 2011
Stavudine (Zerit) is a nucleoside reverse transcriptase inhibitor (NRTI) indicated in combination with other antiretroviral products for the treatment of HIV-1 infection in adults and children. Zerit was first authorised in 1996. Its use has declined over time, and is currently used only in approximately 160 patients in the UK.
Side effects with stavudine
Similar to some other NRTIs, stavudine has a toxic effect on mitochondria, which can result in various serious side effects—particularly lactic acidosis, lipoatrophy, and peripheral neuropathy.
A recent review of stavudine worldwide safety data (including case reports, clinical studies, and published literature) found that cases of potentially fatal lactic acidosis have been reported1, both within the first few months of stavudine treatment and also substantially later. An increased risk of lipoatrophy compared with other NRTIs has also been identified. The incidence and severity of lipoatrophy seems to be cumulative over time, and is often not completely reversible on stopping stavudine 2.
Peripheral neuropathy also occurs frequently, reported in up to 20% of patients treated with stavudine. Patients at particular risk are those with a history of neuropathy, excessive alcohol intake, renal impairment, or patients receiving isoniazid concomitantly3 4.
On the basis of these safety concerns, the balance of benefits and risks of stavudine is considered to be favourable only in a small and highly selected group of patients. Therefore, the licensed indication for stavudine has been restricted to use only in individuals for whom there are no other appropriate treatment alternatives, and only for the shortest period possible in these individuals.
Advice for healthcare professionals includes:
- only treat patients with stavudine when no suitable alternatives are available
- use stavudine for the shortest possible time
- switch all other patients, including those starting and those continuing stavudine, to appropriate alternative therapy as soon as possible
- frequently assess patients taking stavudine for evidence of mitochondrial toxicity, and discontinue treatment if appropriate, if toxicity occurs
- warn patients of the potential serious adverse effects that can be associated with short-term and long-term use of stavudine, and the need to report any signs of these reactions to their physician
Q&A document on EMA website (external link)
BNF section 5.3.1 HIV infection (external link)
Article citation: Drug Safety Update April 2011; vol 4 issue 9: A2
Lactic Acidosis International Study Group. AIDS 2007; 21: 2455–64 ↩
Riddler SA, et al, for the AIDS Clinical Trials Group Study A5142 Team. N Engl J Med 2008; 358: 2095–2106 ↩
Cherry CL, et al. Neurology 2006; 66: 867–73 ↩
Smyth K, et al. Prevalence of and risk factors for HIV-associated neuropathy in Melbourne, Australia 1993–2006. HIV Medicine 2007; 8: 367–73 ↩
Published: 4 April 2011
Therapeutic area: Infectious disease